Iowa, 2006

Damaging Winds in Iowa, May 23, 2006

May 23, 2006 · NWS DMX · 2 events in 2 counties and zones

A cold front moved across Iowa during the evening and overnight hours. Thunderstorms formed in to a strong north to south line across eastern South Dakota, through eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved across Iowa during the evening and overnight hours. Thunderstorms formed in to a strong north to south line across eastern South Dakota, through eastern Nebraska. The storms moved out of a more favorable environment as they moved into Iowa. The line weakened, but did produce high winds as the tracked across western into central Iowa. Most of the winds were below severe limits. The strongest winds were in Cass County in the Anita area, where 70 MPH winds flattened outbuildings on a farm there. As the storms moved into Boone County, high winds downed several large tree limbs in the city of Boone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 8 hours 30 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE MAY 23 2006

.DISCUSSION...

COMPLICATED FORECAST THIS ISSUANCE.  WE HAD SOME ISOLATED
THUNDERSTORMS DEVELOP THIS MORNING ALONG A NARROW AXIS OF 850
THETA-E ADVECTION. THIS WAS ALSO AIDED BY A WEAK SURFACE WAVE AS
DEPICTED IN SFC ANALYSIS.  AS SOON AS THE STORMS MOVED INTO DRIER
AIR THEY FELL APART.  CAP OUT WEST NOW IS RAPIDLY ERODING AS A
RIBBON OF MID TO UPPER 60S DEWPOINTS GETS DRAWN NORTHWARD.  CAPE
VALUES (ESPECIALLY 0-3 KM) ARE INCREASING AS WELL BUT THERE IS NO
REAL TRIGGER YET.  THE BETTER CAPE AND DEEPER MOISTURE REMAIN WEST
CLOSER TO THE UPPER SYSTEM OVER SDKTA.  THE UPPER SYSTEM WILL MOVE
EAST OVER THE NEXT FEW HOURS AND A LLJ WILL DEVELOP AFT 00Z WHICH
HAS AIDED IN THE DEVELOPMENT OF STORMS OVER NEB/SDKTA.  THESE STORMS
WILL BE SLOW TO MOVE BUT EVENTUALLY (BETWEEN 00Z AND 03Z) WILL MAKE
IT INTO THE WESTERN CWA.  THE LINE SHOULD THEN MOVE ACROSS THE CWA
OVERNIGHT.

WEDNESDAY AND THURSDAY PRESENT EQUALLY TOUGH CHALLENGES AS THE UPPER
LOW WILL SLOW AS IT PUSHES EAST LEAVING A TROUGH SOMEWHERE OVER THE
CWA.  I HAVE SPENT EXTRA TIME ON WEDNESDAYS PRECIP GRIDS AS THERE
WILL LIKELY BE SOME LINGERING STORMS/SHOWERS FROM TONIGHT/S
CONVECTIVE LINE IN THE MORNING.  WE SHOULD SEE A BREAK MID TO LATE
MORNING AND IF WE SEE SOME SUN...A RELOADING OF THE ATMOSPHERE FOR
CONVECTION LATER IN THE AFTERNOON AND EVENING.  THE EXTENT OF THE
CONVECTION WILL DEPEND ON WHERE THE TROUGH SETS UP.  THE EASTERN CWA
WILL HAVE THE BEST CHANCE FOR THUNDER BUT HOW FAR NORTHWEST TO TAKE
THE HIGHER POPS IS DIFFICULT TO SAY.  FOR NOW I HAVE IT BACK AS FAR
AS ALGONA BUT THE MAY BE TOO FAR NORTHWEST.  THE MID SHIFT CAN
DECIDE THIS ONCE THINGS COME INTO PLAY.  THEN FOR THURSDAY WE GET
WRAP AROUND PRECIP AS THE SURFACE LOW SINKS SOUTHEAST BUT
AGAIN...THE EXTENT OF THIS IS HIGHLY QUESTIONABLE AT THIS POINT.
THE WEEKEND STILL LOOKS WARM BUT I DONT KNOW HOW DRY.  DEFINITELY A
SUMMER PATTERN BUT ECMWF AND GFS ARE HINTING AT WEAK WAVES MOVING
ACROSS THE FRONT GIVING SOME LATE DAY/OVERNIGHT PRECIP
CHANCES...ESPECIALLY MONDAY WHEN THE FRONT STARTS TO MOVE.  I COULD
SEE A COUPLE DIFFERENT SOLUTIONS HERE...AND IF THERE ARE MORE CLOUDS
THAN THE MODELS ARE ELUDING TO THEN TEMPS WILL NEED TO BE LOOKED AT
AS WELL.  FOR NOW WILL LEAVE AS IS BUT THIS WILL BE SOMETHING TO
CONSIDER IN A FEW MORE RUNS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 23, 10:18 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT TUE MAY 23 2006

IAZ004-005-015-023-024-033>036-044>048-057>061-070>075-081>086-
092>097-241200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1118 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA UNTIL 4 AM. NON
SEVERE THUNDERSTORMS WITH WINDS OF 35 TO 50 MPH ARE EXPECTED.
SMALL HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS. HEAVY RAINS
CAN BE EXPECTED WITH THE STORMS PRODUCING RAINFALL IN EXCESS OF
ONE INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY.
THE MOST LIKELY TIME OF OCCURRENCE SHOULD BE DURING THE AFTERNOON
HOURS. THE THUNDERSTORMS SHOULD BE BELOW SEVERE LIMITS BUT THEY
MAY PRODUCE GUSTY NON-SEVERE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

IAZ006-007-016-017-025>028-037>039-049-050-062-241200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
1118 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS IOWA TONIGHT FROM WEST
TO EAST. THE STORMS SHOULD WEAKEN AS THEY MOVE EAST LATE TONIGHT
BUT WINDS OF 35 TO 50 ARE STILL POSSIBLE IN THE OUTLOOK AREA.
BRIEF HEAVY RAINS WILL LIKELY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE
STORMS WEDNESDAY MAY REACH SEVERE LIMITS WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THE STORMS ON THURSDAY ARE NOT
FORECAST TO BE SEVERE...BUT GUSTY NON-SEVERE WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

The radar

The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
May 23, 11:00 PM CST
Where
Cass County, Anita
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.450, -94.767

Thunderstorm Wind, Boone

When
May 23, 11:50 PM CST
Where
Boone County, Boone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.067, -93.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505572, 5505573.